Lambert-Eaton Myasthenic Syndrome Caused by Nivolumab in a Patient with Squamous Cell Lung Cancer

Case Rep Neurol. 2018 Dec 5;10(3):346-352. doi: 10.1159/000494078. eCollection 2018 Sep-Dec.

Abstract

Lambert-Eaton myasthenic syndrome (LEMS) is a representative paraneoplastic neurological syndrome. Recently, nivolumab, an anti-programmed cell death 1 inhibitor, has been approved for advanced non-small-cell lung cancer. Careful attention should be paid to immune-related adverse events (irAEs), including neurotoxicity. We herein report a 73-year-old woman with LEMS that occurred during nivolumab treatment for pulmonary squamous cell carcinoma. After the 20th week of nivolumab, she experienced various neurological symptoms such as ptosis, lower limb weakness, and photophobia. Findings from a nerve conduction study and a positive anti-P/Q-type voltage-gated calcium channel antibody made a diagnosis of LEMS. Pyridostigmine and 3,4-diaminopyridine temporarily improved her symptoms. This was the first case of LEMS as a neurological irAE. LEMS should be considered as a possible neurological irAE.

Keywords: Immune checkpoint inhibitor; Immune-related neurological adverse events; Lambert-Eaton myasthenic syndrome; Nivolumab; Squamous cell carcinoma.

Publication types

  • Case Reports